Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 84, NWS Norman, OK

August 13, 2017Atoka County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 13, 2017, 3:12 AM CDT for Atoka County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 3:12 AM CDT (08:12 UTC)
Expired
Aug 13, 2017, 6:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Atoka County, OK

The radar

The Norman radar (KTLX), 150 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

287 
WGUS54 KOUN 130812
FFWOUN
OKC005-131115-
/O.NEW.KOUN.FF.W.0084.170813T0812Z-170813T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
312 AM CDT SUN AUG 13 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southwestern Atoka County in southeastern Oklahoma...

* Until 615 AM CDT
  
* At 311 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to four inches of rain 
  have already fallen in the last 1 to 2 hours. Flash flooding is 
  occurring or is imminent.

* Some locations that will experience flooding include...
  Caney and Boggy Depot Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3433 9619 3418 9618 3418 9640 3432 9639

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 7:11 PM CDT, 8 hours 1 minute earlier.

Area forecast discussion, Aug 12, 7:11 PM CDT, 8 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
711 PM CDT Sat Aug 12 2017

.DISCUSSION...

&&

.AVIATION...
Low ceilings are expected to form or persist overnight in the wake
of rain today. Widespread MVFR conditions are expected later
tonight and Sunday morning. Rain and thunderstorms will be slowly
moving south from southern Oklahoma tonight. Ceilings are expected
to lift Sunday afternoon and increase above MVFR levels in at
least northwestern Oklahoma.

&&

.PREV DISCUSSION... /issued 259 PM CDT Sat Aug 12 2017/

DISCUSSION...
Widespread showers and isolated thunderstorms continue to lift ENE
over central and northeastern OK this morning as an initial mid
level shortwave does the same. Further south, additional moist
convection has developed along and north of a stationary boundary
over northern TX. These storms may become strong to severe
especially south of the Red River where destabilization has
occured. Lastly, a MCV is slowly progressing eastward over the
extreme SE TX panhandle. Expect coverage to increase over the
southern FA thru the early evening hours with this feature.
Given the lack of instability and forcing further north we
decided to cancel the flood watch for all but southern OK where
higher rainfall rates are expected. An MCS may track over the Red
River late tonight, moving into SE OK. Most of the rainfall
should end late tonight, although some remnant activity will
remain east of I35.

The next round of moist convection is expected late Sunday through
Monday initially over western OK, and then across central and
eastern OK thru the day. This activity will be associated with a
mid level shortwave trough. Current projections suggest this
feature will likely be too progressive to result in much of a
flood threat. After a brief break Monday night, rain chances will
return Tue morning as yet another wave impacts the region.
Finally, by mid week a cold front may accompany a mid to upper
trough traversing the central CONUS and stall it somewhere near
our region. Rain chances may remain confined to northern OK by
this time, however, as the subtropical ridge starts to nudge into
the Southern Plains from the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  68  82  70 /  90  60  20  40
Hobart OK         78  69  85  71 /  90  60  20  60
Wichita Falls TX  88  72  88  73 /  80  70  20  60
Gage OK           73  65  82  68 /  90  30  20  50
Ponca City OK     78  67  83  68 /  70  30  20  20
Durant OK         88  74  86  72 /  70  90  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT Sunday for OKZ027>032-037>048-050>052.

TX...None.
&&

25/09/09
Hazardous weather outlook, Aug 12, 9:02 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
902 PM CDT Sat Aug 12 2017

OKZ004>048-050>052-TXZ083>090-140215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
902 PM CDT Sat Aug 12 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Evening and Overnight...

.Thunderstorms...
Showers and isolated thunderstorms will persist across south
central and southeastern Oklahoma this evening and into early
Sunday morning. There is a slight chance of thunderstorms
overnight elsewhere. The risk of severe weather is low, but some
storms may still produce locally heavy rainfall in south central
and southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Sunday and early in the  week. A Flood Watch is in effect for
southern Oklahoma through sunrise Sunday morning.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:14 AM CDTAreal Flood AdvisoryOUNBryan, Johnston, Love, Marshall3 hr
Aug 13, 2:43 AM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Johnston3 hr
Aug 13, 6:57 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon48 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.